Kansas, 2008Flood in Kansas, June 17, 2008
June 17, 2008 · NWS DDC · 1 event in 1 county or zone
Heavy rain caused water to pour over county roads washing out some of them. Rainfall of 2 to 4 inches was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $100
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused water to pour over county roads washing out some of them. Rainfall of 2 to 4 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 2:37 PM CST, 10 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 2:37 PM CST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON JUN 16 2008
.DISCUSSION...
DAYS 1-2...
A FLAT RIDGE WAS LOCATED OVER THE ROCKIES, WITH WEAK WNW FLOW
AT MID AND HIGH LEVELS OVER THE CENTRAL PLAINS. THIS IS A FAVORABLE
PATTERN CLIMATOLOGICALLY THUNDERSTORMS IN SOUTHWEST KANSAS SINCE
CAPPING TENDS TO BE WEAKER IN SUCH SITUATIONS. SOUTHWEST KANSAS
WAS IN THE RIGHT EXIT REGION OF A 90KT JET STREAK THIS AFTERNOON.
THIS WAS HELPING TO MAINTAIN STORMS ALL DAY IN OUR NORTHERN
COUNTIES. HOWEVER, A STRONG FRONT HAS PUSHED THROUGH SOUTHWEST KANSAS
AND SFC BASED CAPES WERE NEAR ZERO ACROSS ALL OF THE FCST AREA
EARLY THIS AFTERNOON. SO RENEWED SFC BASED CONVECTIVE INITIATION
IS HIGHLY UNLIKELY TODAY. SFC BASED STORMS IN THE RIGHT REAR QUAD
OF THE JET WILL BE TO OUR SOUTH THIS EVENING CLOSE TO THE FRONT.
UPSLOPE FLOW WAS ADVECTING MOISTURE OUT TO THE IMMEDIATE
FRONT RANGE AND EASTERN SLOPES OF THE ROCKIES. HOWEVER, THE LOW
LEVELS WERE POTENTIALLY FAIRLY COOL AND SFC BASED CAPES WERE
ONLY ABOVE 1000 J/KG ALONG THE IMMEDIATE FRONT RANGE AND EASTERN
SLOPES. ANY STORMS THAT GET GOING IN THIS AREA THIS EVENING WILL
LIKELY WEAKEN BEFORE MAKING IT INTO WESTERN KANSAS LATER TONIGHT.
HOWEVER, A FEW SHOWERS OR THUNDERSTORMS CANT BE RULED OUT AS THE
ACTIVITY COULD CONTINUE IN ELEVATED FASHION. ADDITIONAL ELEVATED
STORMS ARE POSSIBLE FROM DDC EAST AS THE LOW LEVEL JET INCREASES
TONIGHT.
LEE TROUGHING WILL ALLOW FOR MOISTENING AND WARMING ACROSS WESTERN
KS ON TUESDAY. STORMS MAY FIRE BY TUE AFTERNOON ALONG THE LEE TROUGH
TO OUR WEST, AND THEN MOVE INTO FAR WESTERN KS BY EVENING. SLIGHT
CHANCE TO CHANCE POPS WERE KEPT FROM DDC WEST.
THUNDERSTORMS WILL LIKELY FIRE ALONG THE LEE TROUGH WEDNESDAY
AFTERNOON AS THE MID TO HIGH LEVEL FLOW REMAINS WESTERLY TO WEST
NORTHWESTERLY. THESE STORMS COULD BE SEVERE GIVEN THE 60-70KT
NORTHWESTERLY HIGH LEVEL JET AND SOUTHEASTERLY LOW LEVEL FLOW.
DAYS 3-7...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STILL BE SITUATED IN THE
DESERT SOUTHWEST TO BEGIN THE PERIOD. AS A RESULT, NORTHWESTERLY
MID TO HIGH LEVEL FLOW WILL PERSIST ACROSS WESTERN KANSAS. MEDIUM
RANGE MODELS ARE IN FAIR AGREEMENT, INDICATING THE UPPER LEVEL RIDGE
TO THE SOUTHWEST BEGINNING TO EDGE EASTWARD EARLY IN THE PERIOD. ALTHOUGH
THERE IS A MARGINAL DIFFERENCE IN DETAIL, WITH THE GFS, ECMWF(HIRES),
AND CANADIAN DIFFERING A BIT IN THE AMPLIFICATION OF THE RIDGE.
THEY STILL POINT TO THE RIDGE PUSHING EAST INTO THE CENTRAL PLAINS
TOWARDS THE END OF THE WEEKEND. UPPER LEVEL S/WAVE DISTURBANCES
WILL CONTINUE TO CYCLE THROUGH THE NORTHWEST FLOW ALOFT AS WELL.
COMBINED WITH AN AMPLE AMOUNT OF LOW LEVEL MOISTURE ACROSS MUCH OF
THE FORECAST AREA...DEWPOINTS AT H85 IN THE LOW TO MID
TEENS(C)...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY BEFORE THE RIDGING BEGINS TO TAKE HOLD IN THE CENTRAL
PLAINS BY THE BEGINNING OF NEXT WEEK. SEE NO REASON TO ALTER POPS.
AS FOR TEMPERATURES, EXPECT A GRADUAL WARMING TREND TO TAKE PLACE
THROUGH THE WEEKEND. FOR THURSDAY, TEMPERATURES AT H85 WILL RANGE
FROM THE LOWER 20S(C) IN THE EAST TO THE MID 20S IN THE SOUTHWESTERN
PORTION OF THE CWA. HIGH TEMPERATURES ARE EXPECTED TO GRADUALLY
CLIMB EACH DAY THROUGH THE WEEKEND AS THE UPPER LEVEL RIDGING IN THE
SOUTHWEST CONUS GRADUALLY DRIFTS INTO THE CENTRAL PLAINS. A LOW
LEVEL SOUTHERLY FLOW WILL BE IN PLACE SATURDAY AND SUNDAY WHICH
SHOULD ALLOW THE WARMEST TEMPERATURES. PLAN ON SLIGHT ADJUSTMENTS TO
TEMPERATURES THROUGH THE PERIOD.
.AVIATION...
A SURFACE HIGH TO OUR NORTH IN NEBRASKA WILL SLIDE SLOWLY TO THE
EAST TONIGHT WHILE A SURFACE LOW REMAINS PARKED JUST TO OUR
SOUTHWEST. A FRONTAL BOUNDARY WILL REMAIN STRETCHED FROM THE TEXAS
PANHANDLE INTO WESTERN OKLAHOMA THROUGH MONDAY MORNING. THIS WILL
CONTINUE TO CAUSE EASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS
OVERNIGHT AND INTO TOMORROW. COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE, PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG
WITH THE DEVELOPMENT AND/OR PERSISTENCE OF STRATUS THROUGH MUCH OF
THE TIME FRAME. PERIODS OF MVFR/IFR CONDITIONS CAN BE EXPECTED
DURING THE OVERNIGHT HOURS THROUGH MONDAY MORNING BEFORE CEILINGS
BEGIN TO LIFT A BIT BY MID DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 81 61 88 / 30 30 30 20
GCK 59 81 63 88 / 30 30 30 30
EHA 62 83 64 92 / 40 30 40 20
LBL 62 83 65 91 / 40 30 40 20
HYS 58 78 58 86 / 10 20 20 30
P28 62 81 62 87 / 30 30 30 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN24/32
Hazardous weather outlook, Jun 16, 2:25 PM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT MON JUN 16 2008
KSZ030-031-043>046-061>066-074>081-084>090-171130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
325 PM CDT MON JUN 16 2008 /225 PM MDT MON JUN 16 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT BUT THESE ARE EXPECTED
TO STAY BELOW SEVERE LIMITS. SMALL HAIL AND GUSTY WINDS UP TO
40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS ARE POSSIBLE LATE TUESDAY AFTERNOON
AND EVENING TO THE WEST OF A LINE FROM LIBERAL TO SCOTT CITY.
THE BEST CHANCE WILL BE ALONG THE COLORADO STATE LINE AFTER 6 PM.
THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON IN
FAR WESTERN KANSAS AND THEN SPREAD INTO CENTRAL AND SOUTHERN
KANSAS WEDNESDAY NIGHT. A FEW OF THESE STORMS WILL LIKELY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Flood, Barber
- When
- June 17, 1:00 AM CST to 5:00 AM CST
- Where
- Barber County, 3.63 mi NNE of Stubbs to 2.51 mi N of Kiowa
- Cause
- Heavy Rain
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -98.550
Roads were washed out in the area by heavy rain pouring out of fields and across the county roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119633.